|Minoxidil, a common hair growth treatment, may increase the risk of retinal artery occlusion. Photo: Getty Images.|
Minoxidil is commonly used to treat androgenic alopecia, and the OTC product is generally considered safe when used topically to stimulate hair growth. Although ocular side effects are usually rare, a recent case report found topical 5% minoxidil treatment may have caused an inferior hemiretinal artery occlusion in a 21-year-old male.
The individual, who was of Asian Indian descent, presented at the study authors’ Bangalore retina clinic with sudden-onset blurry vision and superior visual field loss in his right eye. The patient was previously diagnosed with androgenic alopecia and was on a topical 5% minoxidil spray regimen twice-a-day for the past three years.
The patient’s corrected distance visual acuity was 6/6, N6 in both eyes, while his IOP in both eyes and left eye fundus exam were within normal limits. However, his right eye fundus exam showed features suggestive of inferior hemiretinal artery occlusion, which were confirmed on fluorescein angiography and OCT.
No other abnormalities were detected following a detailed systematic evaluation of blood pressure, random blood sugar, hematological and coagulation profiles, serum homocysteine level, Mantoux test, chest x-ray, cardiac two-dimensional echography, thyroid function test and immunological profile.
Minoxidil’s role in the growth of new blood vessels can in turn cause retinal capillary rearrangement and increase the risk of vessel thrombosis and occlusion, which may have been the mechanism at play in this case, the researchers suggested.
“Although retinal artery occlusion is thought to be associated with several other etiological factors such as diabetes, hypertension, coagulopathies, hyperlipidemia and atherosclerosis, there was no known predisposing factor that could have caused a retinal artery occlusion in our patient, except for the high amount and long duration of use of topical minoxidil,” the authors wrote in their paper. “The occurrence of retinal artery occlusion in an otherwise young healthy male suggests minoxidil could be the causative factor.”
Although there is no definite cause-outcome relationship between topical minoxidil use and retinal artery occlusion development, this possibility should be kept in mind when observing retinal vascular occlusion cases with concurrent use of topical minoxidil, they added.
As for the patient, his inferior retinal opacification and thinning and atrophy of the inner retinal layers completely resolved at four weeks, but his superior field defect remained.
Venkatesh R, Pereira A, Reddy NG, et al. Retinal artery occlusion as a probable idiosyncratic reaction to topical minoxidil: a case report. J Med Case Report. October 8, 2021. [Epub ahead of print].